MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HIGH OFFSET NEUTRAL MODULAR NECK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. HIGH OFFSET NEUTRAL MODULAR NECK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352112
Medical Device Problem Code Corroded (1131)
Health Effect - Clinical Codes Tissue Damage (2104); Injury (2348)
Date of Event 05/05/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery of a total hip arthroplasty was performed due to metal on metal dual taper corrosion with adverse tissue reactions with extensive abductor necrosis and proximal femoral osteolysis.During surgery the surgeon found roughly 200cc of metallic stained fluid under tension, there was significant necrosis within the joint and more than 50% of the abductors were necrotic, a significant amount of necrotic soft tissue was removed.The implants removed were the stem, femoral head and modular neck, which had significant corrosion in it.The months prior to the revision surgery, the patient was complained of pain and when to the hospital on (b)(6), for an orthopedic evaluation, diagnosed x-rays were obtained as well as a ct scan of the pelvis and the hip, after evaluation the patient was referred to ssh for a fluoroscopic guided arthrocentesis of the right hip.Also, labs analysis were taken and the patient was found to have a cobalt metal ion level of 9.5, chromium level of 1.4, c-reactive protein level of 13.6, and sedimentation rate of 57.On (b)(6), an mri revealed a 6x2x3.3cm fluid collection about the greater trochanter and atrophy of gluteus.On (b)(6), the patient was scheduled for an aspiration under fluoroscopy to rule out the unlikely possible of infection.On (b)(6), the patient showed significant functionally disabling hip pain limiting activities of daily linving, tenderness over her greater trochanteric region and walk with antalgic gait, and was diagnosed with having pseudotumor due to taper corrosion and elevated metal ion levels and adverse tissue reactions on mri s/p l tha, this was the reason why the dr.Recommended the revision surgery which was performed on (b)(6).
 
Additional Manufacturer Narrative
The associated complaint device was not returned for evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Our clinical/medical team noted: without the explant analysis, histo/pathology report, radiological images, and the units of measure for the metal ions, the reported ¿metallosis¿ could not be confirmed.Although the clinical and intra-operative findings may be consistent with metal debris adverse tissue reactions, the source could be the corrosion at the modular neck taper and use of 3rd party cup but the root cause of the reported ¿metallosis¿ could not be concluded.The possible contributing factors to the reported worsening symptoms/revision which cannot be ruled out are: 2 year delay in medical intervention, the off-label use/concomitant use of competitor prosthetic components, and the noted corrosion at the modular neck of the stem.The patient impact was the reported worsening pain over a 2 year period, the revision procedure and expected post-operative rehabilitation.No further medical assessment can be rendered at this time.Without the actual products involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
HIGH OFFSET NEUTRAL MODULAR NECK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8220584
Report Number1020279-2019-00071
Device Sequence Number1961359
Product Code LPH
UDI-Device Identifier03596010619549
UDI-Public03596010619549
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K072417
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/18/2022
Device Catalogue Number71352112
Device Lot Number12FTM0025B
Initial Date Received by Manufacturer 12/06/2018
Supplement Date Received by Manufacturer12/06/2018
Initial Report FDA Received Date01/05/2019
Supplement Report FDA Received Date10/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age88 YR